After consuming heroin, you begin to feel nauseated. You rush to the toilet and vomit into the bowl. It makes you feel horrible, but you think it must be worth it compared to your high. Since you started taking heroin, you have been vomiting shortly after, which must be normal, right? You wonder if there is any harm in vomiting a little each time you take heroin. People vomit when they drink too much alcohol. Perhaps vomiting when you take heroin just means you took too much. Whatever the reason for vomiting, you have decided it is worth it for the high that comes with it.
Approximately 40% of people experience nausea after taking an opioid like heroin, while only 15-25% experience vomiting. If you are experiencing vomiting when it comes to your heroin use, you might be susceptible to several effects that can create more problems in your life. If you are thinking about leaving heroin behind to avoid the side effect of vomiting, you might wonder where you should go for help. At ReVIDA® Recovery, we offer same-day appointments that allow you to get help today so you don’t have to wait any longer.
Table of Contents
Why Do I Vomit When Consuming Heroin?
Vomiting is how your body gets rid of substances that it sees as harmful. Heroin is considered a toxin to your body. It is an illicit synthetic substance and looks like a white or brown powder or black tar. It can be smoked, snorted, or injected, creating several side effects, including vomiting. Some other heroin side effects include a heavy feeling in the limbs, slowed heart rate, slowed breathing, and withdrawal symptoms between uses. Withdrawal symptoms can also cause nausea and vomiting. Heroin withdrawal is the body’s way of detoxifying, purging itself of toxins. Vomiting can also happen during this process.
Heroin Vomiting: Causes and Symptoms
You can experience vomiting simply from taking heroin. Some symptoms that might come from vomiting heroin include:
- Abdominal pain
- Dry mouth
- Chest pain
- Rapid pulse
What are the Effects of Vomiting Due to Heroin?
One of the most common effects of vomiting due to heroin is aspiration. If vomit gets into the airways, it will block airflow and lead to choking or pneumonia. If aspiration is left untreated, eventually it could lead to respiratory failure. In the event of a heroin overdose, aspiration can be very dangerous. Prolonged vomiting leads to the loss of electrolytes, and your body has low potassium and chloride levels. This can also lead you to have a difficult time keeping food and water down which can worsen the levels of elements in your body. It might also harm your teeth because your stomach acid will erode the enamel on your teeth.
Long-Term Effects of Heroin Vomiting
Long-term, a big concern with vomiting due to heroin use is dehydration, injury to the esophagus, and tooth decay. Dehydration can be caused by losing large amounts of water from the body at once. Severe cases of dehydration might require medical attention and IV treatment. Because your stomach acid is coming up with vomit, repeated exposure can irritate the esophagus to the point where it bleeds or ruptures. Tooth enamel protects your teeth from being damaged by wear and tear. However, as your stomach acid erodes the enamel, your teeth are susceptible to damage and decay.
Heroin Vomiting vs. Other Substance-Induced Nausea
With all types of vomiting, the body removes perceived harmful substances by ejecting them. When sick with stomach flu or food poisoning, the body will induce vomiting to remove a virus or bacteria. When you vomit because of alcohol, the body wants to remove alcohol from your body to prevent further harm. Heroin vomiting is how the body removes heroin from the body. While occasional vomiting is not always a cause for concern, regular vomiting can create problems. Since heroin cravings are intense, if you experience the symptom of vomiting when taking heroin, you might want to consider seeking treatment. Heroin cravings don’t need to last forever.
Get Treatment for Heroin Use Disorder in Appalachia Today
Getting help for a heroin use disorder can feel overwhelming. It might even be difficult to know if you need help. There are some signs of a heroin use disorder to let you know if you should be thinking about reaching out for support. One way to know if you need help is if you are constantly thinking about heroin and when you will get it next. You might also be experiencing legal trouble, including theft, possessing, or distributing. If you have lied or stolen from those you love for heroin, it might be time to seek heroin use treatment. The good news is that recovering from heroin use is possible. It might not be easy, but it is still possible and will be the bravest thing you will ever do.
Can You Overcome Heroin Use Disorder and Vomiting?
You might not be able to overcome vomiting while continuing to take heroin. This is your body’s natural response to consuming a potentially dangerous substance. Drinking clear liquids might be helpful. You could also try eating light meals and avoiding greasy foods. Eating smaller meals could also help you overcome vomiting. Letting your stomach rest is also a good way to overcome vomiting. If all else fails, seeing a doctor might help overcome heroin vomiting.
Lowering the Risk of Vomiting Due to Heroin
The best way to reduce your risk of vomiting is to recover from heroin use disorder. Leaving heroin behind might not immediately stop your vomiting since it is also a withdrawal symptom, but this side effect will fade over time. Your symptoms will be at their worst around 3 days from your last dose, and then they will improve. Having a medical professional with you can help ease those symptoms. They might prescribe you Suboxone® (buprenorphine), which will help with cravings, nausea, and vomiting. Quitting heroin might seem difficult and like you are never going not to stop vomiting, but those feelings won’t last forever. It will get better.
ReVIDA® Recovery is located throughout parts of Tennessee and Virginia. We strive to make the process of heroin recovery easier through the use of medications such as Suboxone® (buprenorphine). We will gladly welcome you back if you return to use any time. We know that returning to use does not mean your journey failed, and we want to help you reclaim your life. For more information, call us today at 423-631-0432.
Does heroin make you throw up?
Heroin can make you throw up. Your body naturally wants to remove any substances it views as dangerous, and heroin is seen as a toxin. One of the ways the body removes substances is by throwing up.
What happens to your body during drug withdrawal?
When you are withdrawing from a substance, like heroin, your body has gotten used to this substance, and now it is removing it from your body. This causes symptoms such as cravings, vomiting, and depression.
What is heroin?
Heroin is an illicit, synthetically-made substance derived from morphine. Typically, it is found as a white or brown powder. However, it can also be seen as a sticky, black substance known as black tar. People who consume heroin might snort, inject, or smoke it. Common symptoms associated with heroin include vomiting, slowed breathing, and itching. Heroin is also often mixed with fentanyl to cut costs and increase inventory.